<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 13 Issue 3" %>
Parity Alternating Permutations and Signed Eulerian Numbers
Shinji Tanimoto
Department of Mathematics, Kochi Joshi University, Kochi 780-8515, Japan
Annals of Combinatorics 14 (3) pp.355-366 September, 2010
AMS Subject Classification: 05A05, 20B35
This paper introduces subgroups of the symmetric group and studies their combinatorial properties. Their elements are called parity alternating, because they are permutations with even and odd entries alternately. The objective
of this paper is twofold. The first is to derive several properties of such permutations by subdividing them into even and odd permutations. The second is to discuss their combinatorial properties; among others, relationships between those permutations and signed Eulerian numbers. Divisibility properties by prime powers are also deduced for signed Eulerian numbers and several related numbers.
Keywords: Eulerian numbers, recurrence, permutations


1. Désarménien, J., Foata, D.: The signed Eulerian numbers. Discrete Math. 99(1-3), 49--58 (1992)

2. Foata, D., Schützenberger, M.-P.: Théorie Géométrique des Polynômes Eulériens, Lecture Notes in Mathematics, Vol. 138. Springer-Verlag, Berlin (1970)

3. Graham, R.L., Knuth, D.E., Patashnik, O.: Concrete Mathematics. Addison-Wesley Publishing Co., Reading, MA (1989)

4. Kerber, A.: Algebraic Combinatorics via Finite Group Actions. Bibliographisches Institut, Mannheim (1991)

5. Knuth, D.E.: The Art of Computer Programming, Vol. 3. Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills (1973)

6. Lesieur, L., Nicolas, J.-L.: On the Eulerian numbers Mn =max1≤ knA(n,k). European J. Combin. 13(5), 379--399 (1992)

7. Loday, J.-L.: Op\'erations sur l'homologie cyclique des alg\`ebres commutatives. Invent. Math. 96(1), 205--230 (1989)

8. Mantaci, R.: Binomial coefficients and anti-exceedances of even permutations: a combinatorial proof. J. Combin. Theory Ser. A 63(2), 330--337 (1993)

9. Regev, A., Roichman, Y.: Permutation statistics on the alternating group. Adv. Appl. Math. 33(4), 676--709 (2004)

10. Tanimoto, S.: An operator on permutations and its application to Eulerian numbers. European J. Combin. 22(4), 569--576 (2001)

11. Tanimoto, S.: A study of Eulerian numbers by means of an operator on permutations. European J. Combin. 24(1), 33--43 (2003)

12. Tanimoto, S.: A study of Eulerian numbers for permutations in the alternating group. Integers 6, #A31 (2006)